What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at May 5, 3:45 AM EST, 2 hours 35 minutes earlier.
Area forecast discussion, May 5, 3:45 AM EST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
445 AM EDT Tue May 5 2020
.SHORT TERM...(Today through Wednesday)
Issued at 445 AM EDT TUE MAY 5 2020
08z sfc analysis shows a well defined low moving into western
Kentucky. This is responsible for the scattered showers and
potential thunderstorms currently pushing deeper into the
Cumberland Valley this morning. The convection is developing along
a warm front that is pressing into the JKL CWA. Temperatures are
similar and in the mid 50s across this boundary but dewpoints
range from the low 40s northeast, and at elevated locations, to
the mid 50s in the southwest where the convection is occurring.
The models are in better agreement aloft through the short term
portion of the forecast this morning. They have come into much
better consensus with the depth and magnitude of a trough (and its
energy) crossing through the Ohio Valley today into tonight. This
trough brings height falls to Kentucky along with an active series
of jets at mid levels. By Wednesday morning, though, the GFS
deviates a bit from the others to have a closed low 5h trough
about 3 decameters deeper than the ECMWF and NAM. The core of this
trough's energy and axis pass through the JKL CWA Wednesday
morning with strong cyclonic northwest flow in place through the
evening. Given the better agreement have increased confidence in
the general aspects of the NBM blended solution for the short
term, but also included details from the NAM12 and CAMs for
specifics, especially today and tonight.
Sensible weather will feature another active weather day with a
stark disparity of conditions north to south across the CWA. The
sfc low's movement through Kentucky will bisect our forecast area
with colder regime in the 50s north and a southern warm sector in
the 70s. The low's path is a touch further south on this
morning's model runs compared to 24 hours ago. So the net result
will be cooler conditions north and a smaller area of warmer
temperatures and thus instability in the south. Regardless, the
boundary with the low will remain an active focus for shower and
storm development with conditions favorable for some organized
convection in our far south later this afternoon and into the
early evening. For this reason, there is a marginal risk for
severe storms in the southeast quarter of the CWA with the slight
risk boundary from SPC just on the other side of our border with
Tennessee. The latest HRRR runs suggest some swaths of updraft
helicity could be produced by any stronger cells that develop
later today. Likewise, heavy rain concerns have increased on
account of the better moisture available in the column today as
PWs climb thanks to a 40 to 50 kt low level jet nosing into the
area. Additionally, a couple of pockets of upper level divergence
will pass overhead into early Wednesday morning due to the
presence of a right entrance region from a departing 3h jet to the
east this morning and the left exit one of a southwest jet,
coming around the trough, moving though in the evening. Also,
specific humidities at 700h will be pushing a positive 2.5
standard deviations this morning per the NAEFS.
This bout of active weather does end with a bit of a whimper
later this evening, though, as the backside of the sfc low brings
chilly rain showers, sprinkles, and drizzle to the area while
temperatures fall through the 40s. This cold season return/revenge
plays out on Wednesday as temperatures struggle to make it too
far into the 50s along with some patches of mainly light showers
around. It looks like a winter-style upslope pattern sets up on
Wednesday keeping low clouds and cold showers around - especially
in the higher terrain of the east.
Oh what this winter could have been if we had had these types of
systems move through 3 months ago.
Mainly just made some point adjustments to temperatures through
the period as the gradient is well reflected today and the CAA
regime looks reasonable tonight and Wednesday. For the PoPs, did
substantially increase them through the period from the NBM
considering the ongoing convection inbound and upslope
expectations tonight/Wednesday.
.LONG TERM...(Wednesday night through Monday)
Issued at 340 AM EDT TUE MAY 5 2020
The extended period will feature a variety of weather, from dry
conditions Wednesday night and Thursday, to showers and storms
Thursday night through Friday night, and colder temperatures and
good chances for late night and early morning frost over the
upcoming weekend. We should see a few rain showers exiting the
area early Wednesday evening, as an area of low pressure moves off
to our east. A ridge of high pressure will then bring weather to
eastern Kentucky Wednesday night and Friday. Rain showers will
move back into the area Thursday evening, as another area of low
pressure moves in from the west. The rain will become widespread
from very early Friday morning and through out the day on Friday.
A few thunderstorms may occur on Friday, as a surface cold front
moves through the area. Once the boundary moves to our easter,
much cooler air will filter into the area behind it. As skies
clear off and winds die down late Friday night and early Saturday,
we may see frost formation across eastern Kentucky. The cooler
conditions will persist through out the weekend. The better chance
for frost will be late Saturday night into early Sunday morning,
as skies are expected to be mostly clear and winds nearly calm.
The frost could be widespread on Sunday morning.
Temperatures in the extended will be cooler than normal on
average, with the coolest conditions forecast for Friday and
Saturday. Highs on those two days will likely only make it into
the 50s. Temperatures during the other days in the extended will
be warmer, with daily highs in the 60s, but will still be below
normal for this time of year. Lows could drop into the lower 30s
both Friday night and Saturday night, and into the mid to upper
30s Wednesday night. The rest of the time we should see lows in
the 40s, which are still below normal values.
&&
.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
ISSUED AT 205 AM EDT TUE MAY 5 2020
Look for additional mid level clouds to spread across the area
through the next few hours. Convection (including a chance for
thunderstorms) ahead of a warm front and shortwave trough, will
then arrive in the southwest during this time, with further
deterioration in cigs from southwest to northeast into the MVFR
range - and in some cases the IFR range by 12z. With the lower
level saturated and a low pressure system tracking across the
Commonwealth, MVFR and IFR should prevail through 18z in all
locations. Cigs may fall to near or below mins at the TAF sites,
at times, especially for JKL and SJS. Locations nearer to
Tennessee should get into the warm sector and a period of VFR may
be realized for a couple of hours between 18 and 00z. Variable
winds at generally 10 kts or less are expected through 12z, with
winds in the south veering from southeast to west between 12 and
00z increasing to between 10 and 15 kts. To the north, variable
winds at 10 kts or less should prevail between 12 and 00z. Look
for most places to see little improvement in cigs after 00z as the
winds switch more to the northwest and settle a bit.
&&
.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...GREIF
LONG TERM...AR
AVIATION...JP/GREIF
Hazardous weather outlook, May 5, 2:55 AM EST, 3 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
355 AM EDT Tue May 5 2020
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-061100-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
355 AM EDT Tue May 5 2020
This hazardous weather outlook is for portions of eastern Kentucky.
.DAY ONE...Today and Tonight.
Isolated to scattered thunderstorms can be expected today, mainly
along and south of the Mountain Parkway. A few of these storms
could become strong nearer to the Tennessee and Virginia border
this afternoon.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
There is a threat for a few thunderstorms on Friday.
Patchy frost will be possible early Saturday morning and also
that night into Sunday morning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
GREIF/AR
In the hours before
Special weather statement, May 5, 5:14 AM EST, 1 hour 6 minutes before
Special Weather Statement
National Weather Service JACKSON KY
614 AM EDT Tue May 5 2020
KYZ080-086-116-117-051115-
Clay-Knox-Laurel-Leslie-
614 AM EDT Tue May 5 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN LAUREL...
NORTHEASTERN KNOX...SOUTHWESTERN LESLIE AND CLAY COUNTIES...
At 614 AM EDT, a strong thunderstorm was located over London, moving
east at 40 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
London, Manchester, Grace, Fariston, Pittsburg, Brightshade, Lake,
Cane Creek, Goose Rock, Bush, Thousandsticks, Jonsee, Herron, Hooker,
Ice Cliff, Byron, Park Valley, Cottongin, Warbranch and East
Bernstadt.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3704 8417 3722 8414 3720 8340 3693 8343
TIME...MOT...LOC 1014Z 276DEG 34KT 3713 8406
GREIF